Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Itching in extremities associated w/exerci

08/07/2006

Question:

I`m a 49 year old woman who walks a little over 3 miles per day. I started this about 31/2 months ago. When I started walking, I had a couple of weeks during which my hands and feet itched, especially in the evening. I mean trying-to-scratch-your-skin-off, bring you to tears itching. No swelling or rednes. In the last couple of days, I have started trying to raise the intensity of my workout by walking as fast as I can for a few minutes 3-4 times during my walk. Lo and behold the itching is coming back in my hands. Do you think it`s related to raising the intensity in activity levels? Could it be dangerous? I try to take my health seriously, have also stopped smoking about 3 months ago and lost 15 pounds in that time, also. Thanks.

Answer:

This is a relatively rare condition when it occurs chronically but it does occur for short periods in some individuals.  There are a number of different problems that can cause itching with exercise or with sweating. 

Dermatologic conditions like eczema can cause these symptoms and there are a number of medications that can cause itching with exercise or sweating.  Insect bites would be an unlikely cause if the symptoms are present chronically.  Contact dermatitis could worsen your symptoms with exercise if you have a mild allergy to detergents, soaps, foods or clothing as well as plants like poison ivy.  Also, there are conditions called cholinergic or pressure urticaria that causes hives with pressure on the skin or cold exposure.  However, with the absence of a rash, this would be less likely.  Hyperhidrosis, or excess sweating, could cause your symptoms.  Finally, certain medical conditions such as thyroid problems could be associated with this. 

Bottom line is that there are many things that can cause symptoms like yours, most of them being benign.  However, if your symptoms persist, I would recommend evaluation by your physician to take a complete history and perform an exam to determine if there may be a reversible cause to this itching. 

I hope this helps.  Good luck.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Charles Webster, MD
Assistant Professor
College of Medicine
University of Cincinnati